News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Cardiology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Cardiology Answers List

Forum Name: Cardiology Diagnostics

Question: Burning Pains in chest and shoulders after quad bypass surge


 servicemanager1951 - Fri Dec 26, 2008 9:52 pm

Hello, If I am not in the right forum please direct me to where I can find some answers.

In March 2008 I had quadruple bypass surgery. Several months after the surgery after normal surgical pain subsided I continuously have a burning pain in my chest, shoulder blades and back. I've been to a cardiologist, neurologist, thoracic surgeon, infectous disease doctor, and internal medicine. No one has any answers for me. Below is a detailed explanation of the pain:

Laying on my back, sitting in chair, riding in automobile gives a burning sensation in the whole chest cavity. The pain is internal, from back through the chest. It feels like a severe internal sunburn. On both sides of my chest I cannot tolerate light touches to the sternum. Pressure on the area does not bother me. However, my shirt, a seatbelt, or any subtle rubbing (pressure) on the area the "sunburn" type pain starts externally on the skin but then travels through the chest cavity all the way to my back. When lifting any objects or turning a certain way, twisting, etc , if any pressure is on my chest muscles I get pain after the movement. Please keep in mind that I do not feel the pain when I am lifting objects. The pain comes several hours later and sometimes even the next day. It is a debilitating pain that hinders my ability to be comfortable in any position. Even laying down or resting, the pain persists.

Also note that the thoracic surgeon removed the sternal wires in the hopes that it would help. The pain is still ongoing.

I am on the following meds: Tricor, altace, percoset for pain, citalopram.

I ask that you please send any guidance. Whether it is recommending me to another type of specialist, or a possible diagnosis I will greatly appreciate it. Thank you.
 John Kenyon, CNA - Sat Dec 27, 2008 9:13 pm

User avatar Hello -

It seems you're having one of those rare, really weird sensory side effects from thoracic surgery, probably involving intercostal nerve injury. This is one of the few benign but really annoying potential complications and it does match up well with your description. It also can be sensitive to position -- usually any position that places pressure or stress on the ribs. This is most common in patients who've had at least one mammary artery "pulled over" to accomplish one or two of the bypasses. These are preferred when possible. If that was done in your case, this is a good bet, and can be treated with drugs capable of blocking nerve pain.

There is also a remote possibility (remote because you've had a very thorough followup by cardiologist and surgeon) that this could be due to pericarditis, which is often seen post CABG, usually sooner, however. If there's no effusion (collection of fluid inside the pericardial sac) it may not show up readily on imaging and can cause positional pain, usually described as either sharp and stabbing or burning. Again, this seems somewhat less likely than irritation of the intercostal nerves.

I'm really sorry you had to have this problem. You may need to have a consult with a pain management specialist and/or neurologist, since this does sound a lot like nerve pain (thanks for your very well put history and description of symptoms).

I hope this is helpful. If you think of anything more, please let us know, and of course follow up with us as needed anyway. Good luck to you.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here